Home' Australian Pharmacist : Australian Pharmacist January 2015 Contents Australian Pharmacist January 2015 I © Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
Patients with solid tumours may
experience greater weight loss and
those with gastrointestinal, head and
neck cancers are prone to more rapid
Upon further questioning, you
discover that Mrs Johnson is not
experiencing any symptoms that possibly
indicate she is suffering from cancer. It is
difficult to assess whether cancer could be
the cause of her unexplained weight loss
in this setting. However, it seems unlikely
in the absence of additional symptoms.
It is estimated that 40–60% of patients
with hyperthyroidism experience
unexplained weight loss.
of circulating thyroid hormones can
result in catabolic effects leading to
the reduction of adipose tissue, muscle
and bone mass.
of hyperthyroidism, a reduction in
circulating thyroid hormones leads to a
decreased metabolic rate, and weight
gain typically occurs.
Mrs Johnson has never experienced
any thyroid problems, and her most
recent blood test results were ‘normal’
according to her doctor. As a result, it is
unlikely that this is the current cause of
There are a variety of gastrointestinal
(GI) disorders that can be responsible
for unexplained weight loss such as
malabsorptive syndromes (i.e. coeliac
disease), inflammatory bowel disease,
diarrhoeal diseases, cholecystitis and
peptic ulcer disease (PUD).
characterised by mucosal damage
primarily due to pepsin and gastric
with PUD are epigastric discomfort
(i.e. burning pain), loss of appetite,
indigestion, vomiting, bloating and
PUD is most commonly
caused by a Helicobacter pylori
infection, and the use of non-steroidal
anti-inflammatory drugs (NSAIDs).
Less common causes include other
medicines (e.g. bisphosphonates
and chemotherapeutic agents),
Zollinger-Ellison syndrome, stress and
You ask Mrs Johnson if she has been
experiencing any gastrointestinal
symptoms at present, specifically
epigastric symptoms. Mrs Johnson assures
you that she has not experienced any such
symptoms, and as a result, it appears
unlikely that this is the cause of her
unexplained weight loss.
Some medicines may be associated
with unexplained weight loss due to
variety of factors. Medicines that can
cause side effects of anorexia, dry
mouth, dysphagia, changes to taste,
nausea or vomiting and diarrhoea can
lead to weight loss, particularly in the
elderly (see Table 1).
note are medicines that can cause
taste disturbance, as it is estimated
that this can result in a reduction in
food consumption of approximately
500 calories (or 2,060 kilojoules) per day.
As Mrs Johnson is not currently
taking any medicines which are
associated with weight loss, it is unlikely
that medicines are the cause.
Patients who are diagnosed with
depression may experience unexplained
In some cases, patients
may experience a reduced appetite or
interest for food, and as a result they
experience weight loss.
some patients with depression can
experience an increased appetite, which
can result in weight gain.
Mrs Johnson is not experiencing any
other signs of depression at present.
She is sleeping well and feeling quite
happy about her life, especially enjoying
the company of her grandchildren. As a
result, depression seems an unlikely cause
of her weight loss.
COPD can also be a cause of involuntary
It is estimated that up to
60% of patients with COPD experience
13 Patients with COPD
typically experience higher levels
of energy expenditure (due to the
increased work of breathing) and
other neurohormonal changes that
can contribute to weight loss (such as
elevated levels of TNF-alpha).
In addition, symptoms of dyspnoea,
cough and production of respiratory
secretions can result in a reduced
appetite and hence lowered
“PATIENTS WITH DEMENTIA OFTEN EXPERIENCE UNEXPLAINED WEIGHT
LOSS, AND THE DEGREE OF WEIGHT LOSS INCREASES WITH DEMENTIA
Links Archive Australian Pharmacist December 2014 Australian Pharmacist February 2015 Navigation Previous Page Next Page